Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Birmingham, AL

March 21, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 21, 2008, 11:31 AM CDT for 39 counties in Alabama. It took effect at Mar 21, 2008, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2008, 11:31 AM CDT (16:31 UTC)
In effect from
Mar 21, 2008, 1:00 PM CDT
Expired
Mar 21, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 211631
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT FRI MAR 21 2008

...HIGH FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>050-212300-
/O.NEW.KBMX.FW.W.0012.080321T1800Z-080321T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1131 AM CDT FRI MAR 21 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

DRY CONDITIONS WILL RESULT IN LOW AFTERNOON HUMIDITY WITH VALUES
FALLING BELOW 25 PERCENT FOR SEVERAL HOURS ACROSS CENTRAL ALABAMA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:05 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 21, 6:05 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT FRI MAR 21 2008

.UPDATE...AVIATION DISCUSSION.

.SHORT TERM...TODAY AND TONIGHT.

FEEL PRETTY CONFIDENT THAT AT LEAST SOME OF THE NORMALLY COLDER
VALLEY AREAS ETC. WILL DROP INTO THE MID 30S BY DAYBREAK SO WILL
LET CURRENT FROST ADVISORY RUN ITS COURSE.  OTHERWISE...HIGH
PRESSURE WILL REMAIN IN CONTROL ACROSS CENTRAL ALABAMA DURING THE
PERIOD...WHILE SLIDING GRADUALLY EASTWARD.  THIS WILL ALLOW A
LIGHT SOUTHEASTERLY FLOW TO DEVELOP ACROSS THE AREA TODAY...ALLOWING
TEMPERATURES TO WARM ABOVE YESTERDAYS VALUES.  850 MB TEMPS AND
THICKNESSES ALSO SUPPORT THIS.  MOISTURE WILL REMAIN LIMITED TODAY
WITH ONLY SOME THIN CIRRUS EXPECTED ACROSS THE AREA.  AS THE HIGH
SLIDES FURTHER EAST TONIGHT THE FLOW SHOULD BECOME MORE SOUTHERLY
AND MODELS SUGGEST SOME LOW LEVEL MOISTURE COULD BEGIN TO RETURN TO
THE AREA TOWARD DAYBREAK SATURDAY...BUT DO NOT EXPECT MORE THAN
SCATTERED CLOUDS AT THIS TIME...MAINLY IN THE NORTHWEST SECTIONS OF
THE AREA.  LOW TEMPS WILL HOLD PRIMARILY IN THE 40S WITH THE LIGHT
SOUTHERLY FLOW.

41

.LONG TERM...SATURDAY THROUGH THURSDAY.

OVERALL A DRY FORECAST WILL CONTINUE THROUGH WEDNESDAY. WE WILL
SEE TWO WEAK COLD FRONTS SLIDE THROUGH THE AREA. THE FIRST WILL
BE ON SATURDAY AND THE SECOND ON SUNDAY NIGHT/MONDAY MORNING. LATEST
MODELS INDICATE THAT BOTH SYSTEMS WILL MOVE THROUGH DRY...SO HAVE
REMOVED ALL PRECIPITATION FROM THE FORECAST. THE NEXT CHANCE OF RAIN
WILL BE AT THE END OF THE PERIOD...MAINLY THURSDAY AND NEXT FRIDAY.
RIGHT NOW THE GFS AND ECMWF ARE ABOUT 24 HOURS APART ON THIS...BUT
BOTH DO AGREE THAT A SYSTEM WILL MOVE THROUGH. MORE ON THIS SYSTEM
AS IT APPROACHES THE AREA.

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE DAILY BATTLES WITH
POSSIBLE FROST AND FREEZING TEMPERATURES...NOW THAT GROWING SEASON
IS IN MOTION. A COLDER...CONTINENTAL HIGH PRESSURE SYSTEM WILL
MOVE INTO CENTRAL ALABAMA MONDAY AND WILL REMAIN THROUGH
WEDNESDAY. AT THIS TIME...LOOKS LIKE THE BEST SHOT AT FREEZING
TEMPERATURES WILL BE TUESDAY MORNING. OTHER DAYS THAT WILL NEED TO
BE MONITORED WILL BE SUNDAY AND MONDAY MORNINGS. ON SUNDAY MORNING
TEMPERATURES WILL BE CHILLY...BUT WINDS SHOULD REMAIN UP DURING
THE NIGHT...LIMITING THE THREAT OF FROST. MEANWHILE...MONDAY
MORNING...MAY BE TOO DRY FOR FROST AS DEWPOINT DEPRESSIONS WILL BE
4 TO 6 DEGREES. WILL NEED TO KEEP A CLOSE EYE ON TEMPERATURES
THROUGH MIDWEEK.

16

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE PERIOD. LIGHT SOUTHEAST WINDS WILL
GRADUALLY BECOME MORE SOUTHERLY AFTER 18Z AS THE SURFACE RIDGE
OVER THE AREA MOVES OFF TO THE EASTS.  COULD SEE SOME SCT CLOUDS
NEAR 2 THSD FT IN THE AREA AFTER 08Z AS LOW LEVEL MOISTURE BEGINS
TO INCREASE BUT DO NOT EXPECT CEILINGS TO DEVELOP AT THIS TIME.

41

&&

.FIRE WEATHER...

WITH TEMPERATURES FORECAST TO BE IN THE UPPER 60S TO LOW
70S...AND DEWPOINTS IN THE LOW 30S...RH VALUES ARE FORECAST TO
FALL BELOW 25 PERCENT FOR 1 TO 2 HOURS THIS AFTERNOON. THIS WILL
RESULT IN MARGINAL RED FLAG CONDITIONS THIS AFTERNOON...HOWEVER
DURATION AND WINDS WILL REMAIN BELOW LOCAL CRITERIA FOR ANY
WARNINGS. ANOTHER FACTOR INTO THIS...WILL BE THE RECENT RAINS
MOST OF THE AREA HAS RECEIVED. MOST OF THE FUELS ARE STILL WET
ACROSS MOST OF CENTRAL ALABAMA.

HOWEVER...ONE THING TO KEEP IN MIND IS THAT IF DEWPOINTS DROP
LOWER THAN THE FORECAST THIS AFTERNOON...WHEN MAXIMUM MIXING IS
REALIZED...THE RH VALUES MAY FALL LOWER...ALTHOUGH TEMPORARILY. AT
THIS TIME NOT ENOUGH CONFIDENCE OF THIS HAPPENING...BUT WANTED TO
MENTION THE POSSIBILITY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF
CENTRAL ALABAMA...WHERE THE RAIN WAS NOT AS WIDESPREAD. THANKS FOR
THE COLLABORATION THIS MORNING...SPC...HUN...FFC.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FROST ADVISORY ALL ZONES VALID UNTIL 8 AM CDT FRIDAY.

&&

41/16
Hazardous weather outlook, Mar 21, 5:45 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT FRI MAR 21 2008

ALZ011>015-017>050-221100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 AM CDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FROST ADVISORY HAS BEEN ISSUED UNTIL 8 AM FOR ALL OF CENTRAL
ALABAMA.  SCATTERED FROST WILL OCCUR EARLY TODAY..ESPECIALLY IN
NORMALLY COLDER VALLEYS AND LOW LYING RURAL AREAS. THE FROST COULD
BE DAMAGING TO TENDER PLANTS NOW THAT WE ARE IN THE EARLY STAGES OF
THE GROWING SEASON.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE
NECESSARY.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.